We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What are the Symptoms of a Vitamin B12 Overdose?

By B. Schreiber
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Vitamin B12 overdose is extremely rare, and virtually no examples have been recorded. For this reason, almost no symptoms of a vitamin B12 overdose have been reported. Possible symptoms could include diarrhea or a moderate allergic reaction, including itching or rash. While overdose is almost never seen, it's possible that an allergic reaction could occur to shots containing B12.

The recommended daily allowance (RDA) for vitamin B12 is 2.4 micrograms (mcg) for most adults and somewhat higher for pregnant and nursing women. Vitamin B12 has been found to be safe in healthy people taking 1,000 mcg daily over periods of years. Much higher amounts are still unlikely to cause a vitamin B12 overdose. This is probably because extra B12 is quickly excreted by the kidneys or because it is no longer absorbed at all over a certain amount. People with a B12 deficiency or other health problems may wish to consult a doctor before taking B12 supplements.

Vitamin B12 is sometimes prescribed to treat the condition of pernicious anemia, which usually includes a serious B12 deficiency. In these cases, vitamin B12 may be given in the form of extended release tablets or by injection. Injection is more common in people who have a decreased ability to absorb B12 when it is taken orally. A vitamin B12 overdose in such cases is unlikely because the doctor will determine the correct dosage.

It's possible that an allergic reaction could occur in response to shots containing B12. It's not clear, in the few such known cases, whether the reaction occurred to the vitamin itself or to something else in the shot. It's possible the allergic reactions occurred in response to preservatives. As these cases didn't include a vitamin B12 overdose, the symptoms would be those of a severe allergic reaction. Severe allergic reactions are medical emergencies because symptoms include difficulty breathing and swelling of the throat, face, or tongue.

While overdose is rare, B12 deficiency can occur in people who don't eat meat or the elderly. It's thought that older people don't make enough of the substance the body needs to absorb B12. B12 deficiency may be fairly common in individuals more than 60 years old.

It's still important to keep vitamins out of the reach of children, even if B12 is fairly safe. In the United States, iron poisoning is one of the leading causes of poisoning in young children. Iron has a widespread presence in supplements and multivitamins.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By anon1000995 — On Feb 12, 2019

My wife started taking 1,000 MCG of B-12 for a slight anemia condition diagnosed via blood test, and has been acting out and making odd spur of the moment decisions since ($5,000 hot tub at a street fair? let's do it!, $300,000 house down the street? Gee, so close to the beach, we could rent it out every day, etc.). Rumor is that JFK got a little weird when Dr. Feelgood started injecting him daily (see M. Monroe). So, where is the data re: psychological,impact of massive (1,000 MCG is 40,000 times MDAR) rtificial/chemo manufactured B-12 dosages?

By bear78 — On Apr 12, 2013

I don't think there any studies done on the effects of 1,000+ mcg of vitamin B12 per day. We know it's safe up to that dose, but there is no guarantee that it's safe beyond that.

By bluedolphin — On Apr 11, 2013

@literally45-- It doesn't make sense to put so much vitamin B12 in a supplement, but don't worry, it won't cause any problems.

Fat soluble vitamins can cause toxicity and overdose, but this is highly unlikely with water soluble vitamins since the excess is excreted out of the body. And of all the water soluble vitamins, vitamin B12 is probably the last one to cause problems.

With this supplement, you are basically paying money to pass vitamin B12 through your urine, but it won't harm your health. So the headache is not related. If you're reacting to a different ingredient in the supplement, then I don't know about that.

By literally45 — On Apr 11, 2013

I realize that overdosing on vitamin B12 is not highly likely, but I'm still not satisfied. I'm on a protein supplement that has a lot of vitamin B12. The amount is almost one hundred times the amount of vitamin B12 that my body would actually need.

I just want to make sure that I'm not harming myself by taking this supplement. Moreover, I've been experiencing a strange headache for the past two days.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.